Advertisement.

Health

Health officials issue alert over suspected opioid overdoses

Last modified: February 25, 2022 at 9:36am


Health officials in the Northwest Territories are warning residents about the illicit drug supply in the territory following two suspected overdose deaths.

A health advisory issued on Thursday evening states the NWT’s Coroner’s Office recently investigated two deaths believed to be drug overdoses involving cocaine that may have been mixed with “opioid adulterants.” According to the advisory, the deaths occurred in a southern NWT community.

The Office of the Chief Public Health Officer says all NWT communities are at risk of receiving drugs with “potential adulterants” or added substances meant to increase the bulk or potency of drugs which can cause health risks. There are currently a high number of opioid deaths across Canada, including in the Yukon which declared a substance use health emergency last month.

Advertisement.

NWT’s chief public health officer advises that people who use illicit drugs do so with others present, start with small amounts, and have naloxone nearby and know how to use it. The advisory also recommends that people not mix different kinds of drugs, or drugs and alcohol, as mixing substances increases the risk of overdose.

Symptoms of an overdose can include slow or absent breathing, blue nails and lips, choking, gurgling sounds or snoring, severe sleepiness, cold and clammy skin, and if a person is not moving or can’t be woken up. 

In the case of a suspected overdose, it is recommended that people call an ambulance or their local health centre. The federal Good Samaritan Drug Overdose Act prevents people involved in an overdose from being charged for drug possession, with the aim of encouraging people to call for help if they witness or are experiencing an overdose. 

Naloxone kits are available at all hospitals, health centres and pharmacies in the NWT.

The NWT Coroner’s Office is continuing its investigation into the recent deaths.

Advertisement.

Advertisement.